Alert archive / North Dakota / Wind Chill Advisories in 2022

Wind Chill Advisory 9, NWS Bismarck, ND

January 24, 202224 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Jan 24, 2022, 2:52 AM CST for 24 counties in North Dakota. It took effect at Jan 24, 2022, 6:00 AM CST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2022, 2:52 AM CST (08:52 UTC)
In effect from
Jan 24, 2022, 6:00 AM CST
Expired
Jan 26, 2022, 3:38 AM CST
In force
46 hr
Issued by
NWS Bismarck, ND
All 24 counties

Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 88 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 11:52 PM CST, 3 hours earlier.

Area forecast discussion, Jan 23, 11:52 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
1152 PM CST Sun Jan 23 2022

.UPDATE...
Issued at 1152 PM CST Sun Jan 23 2022

Rain starting to switch over to snow along a band of precipitation
from northwest to south central ND. Yet there still remains some
lingering rain or rain/snow in the southwest and south central.
Cold temperatures behind the frontal boundary causing this band
could still bring a flash freeze of any liquid precipitation that
has fallen this evening. Thus have extended the SPS for these
areas through at least 10Z (4 AM CST) tonight as pavement surfaces
are expected to continue to be icy. Otherwise made some minor
adjustments to PoPs and precip types based on current radar
trends. Some dangerous wind chills could also return late tonight
into Monday across the north and east. With ongoing impactful
precipitation, will leave the decision on any wind chill
highlights to a later update.

UPDATE Issued at 815 PM CST Sun Jan 23 2022

Issued an SPS across the northwest and through much of the central
through 06z tonight for icy road conditions as temperatures will
likely fall below freezing where a decent amount of liquid
precipitation has fallen. There also remains a small chance of
some light freezing rain before all is said and done tonight.

UPDATE Issued at 547 PM CST Sun Jan 23 2022

We will let the Wind Advisory expire on time as winds have
diminished significantly across the area. A few gusts to 35 mph
will remain possible over the next hour or two across the
southwest and portions of the south central. The radar is starting
to fill in nicely as the next Clipper starts to spread across the
state. Did cut back on the freezing rain threat a bit on the
eastern edge of the precipitation shield. Thus far, observations
have been all snow. Will continue to watch observational trends
closely.

&&

.SHORT TERM...(This evening through Monday)
Issued at 235 PM CST Sun Jan 23 2022

Forecast highlights in the short term period will be the weather
associated with our next clipper system set to impact the region
later today and into the day Monday.

Currently, northwest flow aloft remains over the region, with low
pressure over North Dakota. A few lingering snow showers over my
eastern counties moving off to the southeast, and a few areas of
light rain across the west. WAA combined with a decent westerly
mixing wind has warmed temperatures this afternoon into the upper
30s to upper 40s west and mid to upper 30s central. Not as much
mixing east where temperatures remain colder in the teens and 20s
at this time. Winds have gusted upwards to 45 mph southwest, so
will maintain the wind advisory as is with this product issuance.

Another more potent embedded wave will slide southeast across the
Northern Plains tonight, and will interact with an inverted sfc
trough/frontal boundary orientated northwest to southeast across
the area to bring another good shot of snowfall to western and
central ND. Precipitation will start to develop this afternoon
ahead of the wave, then will pick up in earnest this evening as
the mid level impulse moves southeast into the Northern Plains and
rides over the boundary. Will see a rain/snow mix on the
southwestern edge in the warm sector of the front, and mainly snow
along and northeast of this boundary during the afternoon and
evening hours. All snow after 06Z as temperatures aloft and at the
sfc cool, with the area of snow moving with the FROPA
southwestward overnight. Models still suggest loss of ice aloft
from north central ND southeast through the James Valley, so will
keep a mention of snow/freezing rain here late this afternoon
through the evening hours, and will also keep a mention of this in
the HWO. Expecting roughly 1-2 inches of snow within the heavier
precip band through Monday morning.

Snow looks to linger a bit across the southwest Monday morning,
then should taper off during the day as strong surface high
pressure builds south across the state. The strong CAA overnight
will result in high temperatures Monday 20-30 degrees colder than
what we are currently seeing this afternoon. While we briefly
touch wind chill advisory criteria across my northeast after 11Z
Monday morning, opted to not issue headlines with this forecast
package and allow the evening or overnight crew to take another
look.

.LONG TERM...(Monday night through Sunday)
Issued at 235 PM CST Sun Jan 23 2022

Long wave trough and strong surface high pressure will be over
the Northern Plains to start the long term period, resulting in
colder temperatures to start the week though with mainly dry
conditions. The subzero temperatures expected Monday night through
Tuesday will result in dangerous wind chills with headlines likely
in future forecast issuances.

Uncertainty increases a tad mid to late next week as models
portray the active northwest flow pattern to resume as the early
week sfc high pushes southeast. Ensembles are currently keying in
on a clipper system/frontal boundary moving through our area
Wednesday through Wednesday night, bringing a period of gusty
winds Wednesday and Wed night, chances for snow Wed night, along
with mild temperatures during the day Wed followed by colder
temperatures for Thursday.

Later in the period towards next weekend, upper level ridging is
advertised across the western CONUS, but will likely not be
sustained into the Great Plains area as mid level S/WV's break
down the ridge as it crosses the Rockies. Nonetheless, would
still expect some moderation in temperatures before the ridge
breaks down late next week along with mainly dry weather, and the
latest NBM shows this well. Cooler temperatures will likely follow
once the ridge breaks down later next weekend. Precip chances
more uncertain and the latest NBM keeps things dry for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CST Sun Jan 23 2022

Widespread light rain and snow continues across much of western and
central North Dakota. MVFR conditions with scattered IFR categories
will continue through much of the overnight. Ceilings will start to
lift and visibilities will improve to VFR categories for most
sites Monday morning. Expect breezy northwest to north winds to
continue through the period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Anglin
SHORT TERM...NH
LONG TERM...NH
AVIATION...Anglin/ZH
Hazardous weather outlook, Jan 23, 11:37 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1137 PM CST Sun Jan 23 2022

NDZ003>005-012-013-023-025-031>033-037-040-041-043-044-048-051-
250545-
Renville-Bottineau-Rolette-McHenry-Pierce-Wells-Foster-
Golden Valley-Billings-Stark-Stutsman-Slope-Hettinger-Bowman-
Adams-La Moure-Dickey-
1137 PM CST Sun Jan 23 2022 /1037 PM MST Sun Jan 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Light rain or light freezing rain will be possible across
northwest and much of central North Dakota tonight, mixing with
snow at times. As temperatures fall below freezing tonight, area
roads will become icy and slippery, including Highway 2 from
Minot to Williston, Highway 83 from the South Dakota border to
Minot, and Highway 85 in McKenzie and Williams counties. Areas
along Interstate 94 in Kidder, Burleigh, and Morton counties will
also become slippery.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills are forecast to return Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009>011-017>022-034>036-042-045>047-050-250545-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-
McIntosh-
1137 PM CST Sun Jan 23 2022 /1037 PM MST Sun Jan 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous wind chills are forecast to return Monday night through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 23, 11:39 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1139 PM CST Sun Jan 23 2022

NDZ001-002-009>011-017>022-034>036-042-045>047-050-241000-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-
McIntosh-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Mandan, Bismarck, Steele, Tappen, Elgin, Carson,
New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg,
Napoleon, Gackle, Wishek, and Ashley
1139 PM CST Sun Jan 23 2022 /1039 PM MST Sun Jan 23 2022/

...ICY ROADS TONIGHT ACROSS NORTHWEST AND MUCH OF CENTRAL NORTH
DAKOTA...

Light rain or light freezing rain will be possible across
northwest and much of central North Dakota tonight, mixing with
snow at times. As temperatures fall below freezing, area roads
will become icy and slippery, including Highway 2 from Minot to
Williston, Highway 83 from the South Dakota border to Minot, and
Highway 85 in McKenzie and Williams counties. Areas along
Interstate 94 in Kidder, Burleigh, and Morton counties will also
become slippery.

If you have travel plans through Monday morning use caution. Do
not use the cruise control and check the the latest road
conditions before you leave.

ZH/AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:52 AM CSTWind Chill WarningBISBottineau, Burke, Burleigh, Dickey, Foster, Kidder and 11 more33 hr

Nearby

Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.